Thursday, April 14, 2011

"My Mom Told Me..."


You see a patient who says, "my mom told me I was allergic to penicillin." You brush it off until he says, "my throat swelled up, I lost consciousness, I had whole-body hives, and I spent a week in the pediatric intensive care unit." Eeek! Now, you had wanted to use a cephalosporin, but I guess you'll have to use aztreonam (the first molecule shown).

Challenge: Unfortunately this is a clinical pearl that you either know or don't know. Aztreonam has a similar side chain to the beta-lactam drug shown in the second picture. If the patient has a specific allergy to this antibiotic, he should not get aztreonam. What is it?

Both images are in the public domain, from Wikipedia.

2 comments:

jonasson said...

ceftazidime ?

Craig Chen said...

Wow, yes! Nice pharmacology
-
"My Mom Told Me..."

Ceftazidime has an identical side chain to aztreonam. Although according to a 2001 article, there have been no cases of clinical allergies to aztreonam in PCN allergic patients, it is still recommended that aztreonam be avoided in patients allergic to ceftazidime.

Sources: www.ncbi.nlm.nih.gov; Wikipedia.